My client has L4 L5 herniations and is contemplating the idea of getting a steroid epidural injection. I understand that this method may cause some temporary improvement, but I would like to find out if there are any reasons why he should not go ahead with his plan (i.e., any negative effects on the vertebral column or whether the benefits are only temporary).
Let me start by informing everyone about disk herniations. There are four different levels of herniation.
The protrusion and prolapse are most often able to be corrected with therapy. The extrusion can sometimes be helped by therapy but often needs surgery and the Sequestration always needs surgery.
The first question I have for you is, what type of therapy is he in now?
The next question I have is do you know how to train someone with a disk herniation? (Don’t take that as a shot at you, there are simply times that we need to know our limits) The wrong exercises, or form can aggravate a disk bulge.
The last question is, has anyone taught him the way to set up his work and home environment in a way that his daily life won’t aggravate his back. I say this because I have had people who come to me with herniations that won’t get better and when I look at their work space, it is a disaster.
If you feel comfortable training him you need to talk with his therapist and see what he is doing. Your work should compliment the therapists, not fight it. I recommend doing “McKenzie press ups” pre and post workout. Also ensure that he maintains a lumbar lordosis during all exercises.
On to your question, the steroid injected reduces the inflammation and/or swelling of nerves in the Epidural space. This may in turn reduce pain, tingling & numbness and other symptoms caused by nerve inflammation / irritation or swelling. This can be helpful if the herniation is “centralized” and the nerve is just irritated. I consulted a doctor friend and he said that the injections are given most often in sets of three, with 1-2 weeks between shots. Let him know that the shots will hurt “a lot.” The doctor will be inserting a needle into the foraminal space (the space between vertebrate that the nerve comes out of). He also told me the injections are notorious for not working. They are usually a last resort before surgery.
Cortisone side effects are very uncommon, but they include:
- Swelling of fingers or face (edema)
- Menstrual irregularity
- Mood changes
- Raised blood pressure
- Thinning (atrophy) or altered color of the skin at the sight of the injection. This rarely occurs with joint injection, but may with injections of surrounding structures e.g. tennis elbow
- Raised or unstable blood glucose levels in diabetics for several days following injection.
I have a strong suspicion that there are factors that could be improved that would help your client immensely. The therapy often looks at “centralizing” the disk but not correcting the problem that caused the herniation. I most often see herniations in people with a flattened lumbar curve, often due to tight hamstrings, as well as improper recruitment of the core musculature.
To speed recovery, I would also recommend reading my article titled "Truth in Nutrition" (see "related articles" at right). Pay special attention to the part about prostaglandin if your client has an imbalance of omega fatty acids he may be putting him self in a “pro-inflammatory state.” I recommend doing his metabolic type and starting him on fish oil or flax oil to help reduce the inflammation. The other thing that can happen is if he is dehydrated his pain will be worse. Make sure he is drinking half his bodyweight is oz. of purified water a day, I recommend, Evian, Trinity or reverse osmosis water.
The short answer to your question is that the shot probably won’t hurt him, but even if it does work you have to change what caused the problem in the first place!